Missouri, 2019Flash Flood and Damaging Winds in Missouri, July 17, 2019
July 17, 2019 · NWS LSX · 10 events in 8 counties and zones
Several areas of storms affecting the region. Some of the storms were severe with numerous reports of damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several areas of storms affecting the region. Some of the storms were severe with numerous reports of damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 17, 2:51 PM CST, 21 minutes earlier.
Area forecast discussion, Jul 17, 2:51 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
351 PM CDT Wed Jul 17 2019
.SHORT TERM... (Through Late Thursday Night)
Issued at 346 PM CDT Wed Jul 17 2019
Main focus in the short term will be thunderstorm chances and then
the lingering heat.
Line of thunderstorms was moving across parts of northeast MO and
northwest IL this afternoon, riding along a CAPE gradient that is
mostly aligned with the Mississippi River. As this moves southeast,
remaining in a very unstable environment of 3000-3500 j/kg air,
strong to severe storms will be possible though sunset.
A second area of storms has developed along a weak surface boundary
and were moving very slowly east/northeast. These are not expected
to become severe as the lack of shear and stout cap will prevent
that. These storms will also dissipate around sunset as the loss of
heat will prevent further development.
Sally
.LONG TERM... (Friday through Next Wednesday)
Issued at 346 PM CDT Wed Jul 17 2019
For Thursday through Saturday, strong high sits over the southern
US, keeping us under hot, dry air. Have not made any changes to
Heat Warning headlines, as 850 temps hold at 22-25C through the next
few days.
By Saturday night into Sunday, 500mb high retreats west and ridge
axis shifts and the ridge axis settles over Montana/Wyoming. A weak,
dry cool front moves through during the day on Sunday providing the
potential for some relief. Based on this, have not extended heat
headlines into Sunday.
From the beginning of the work week next week, through the remainder
of the forecast period, 500 mb high strengthens over the 4 corners
region which results in cooler northwest flow aloft for MO/IL.
Sally
&&
.AVIATION... (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1205 PM CDT Wed Jul 17 2019
VFR through the TAF period with wind mostly under 10 kts. Added
VCTS to STL, CPS as weak frontal boundary will be focus for
isolated thunderstorms and at UIN with the line of thunderstorms
in Iowa at 17Z, could move across the UIN terminal later this
afternoon.
SPECIFICS FOR KSTL:
VFR through the period, with isolated thunderstorms this evening
and afternoon, ending quickly around sunset.
Sally
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Warning until 8 PM CDT Saturday for Audrain MO-
Boone MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-
Gasconade MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-
Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
MO-Ralls MO-Saint Charles MO-Saint Francois MO-Saint Louis
City MO-Saint Louis MO-Sainte Genevieve MO-Shelby MO-Warren
MO-Washington MO.
Heat Advisory until 8 PM CDT Saturday for Iron MO-Madison MO-
Reynolds MO.
IL...Excessive Heat Warning until 8 PM CDT Saturday for Adams IL-Bond
IL-Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-
Jersey IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-
Montgomery IL-Pike IL-Randolph IL-Saint Clair IL-Washington
IL.
&&
WFO LSXHazardous weather outlook, Jul 17, 3:11 AM CST, 12 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
411 AM CDT Wed Jul 17 2019
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-180915-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
411 AM CDT Wed Jul 17 2019
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and tonight.
There is a chance for thunderstorms across parts of central and
southeast Missouri this afternoon and evening. There is a slight
chance for thunderstorms over sections of far northeast Missouri late
this evening into tonight. There is a slight risk that a few storms
could be severe with the main threats being hail and damaging wind.
Very hot and humid conditions are expected today. Please refere to
the excessive heat warning for more details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a chance for thunderstorms over portions of the area from
late Satuday through Tuesday.
Very hot and humid conditions are expected to continue through
Saturday. Please refer to the excessive heat warning and heat
advisory for more details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon into this evening.
Maples
In the hours before
Special weather statement, Jul 17, 2:27 PM CST, 45 minutes before
Special Weather Statement
National Weather Service St Louis MO
327 PM CDT Wed Jul 17 2019
ILZ095>097-MOZ019-027-172115-
Brown IL-Adams IL-Pike IL-Marion MO-Lewis MO-
327 PM CDT Wed Jul 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIKE...ADAMS AND
WESTERN BROWN COUNTIES IN WEST CENTRAL ILLINOIS...NORTH CENTRAL
MARION AND SOUTHEASTERN LEWIS COUNTIES IN NORTHEASTERN MISSOURI UNTIL
415 PM CDT...
At 327 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Burnside to near West Point to near
Maywood. Movement was east at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Quincy, Quincy Regional Airport, Mount Sterling, Barry, Camp Point,
Payson, Mendon, La Grange, Clayton, Golden, Beverly, Buckhorn,
Maywood, Adams, Kingston, Burton, Ursa, Liberty, Richfield and
Loraine.
This includes Interstate 172 between exits 10 and 19.
This also includes Wakonda State Park and Siloam Springs State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Illinois...and northeastern Missouri.
LAT...LON 4019 9091 4011 9091 4010 9070 4009 9070
4008 9067 4005 9068 4003 9063 3969 9106
3996 9163 4020 9140
TIME...MOT...LOC 2027Z 288DEG 32KT 4047 9101 4029 9111 3996 9153
GosselinSpecial weather statement, Jul 17, 2:59 PM CST, 13 minutes before
Special Weather Statement
National Weather Service St Louis MO
359 PM CDT Wed Jul 17 2019
MOZ050-172130-
Callaway MO-
359 PM CDT Wed Jul 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CALLAWAY COUNTY UNTIL 430
PM CDT...
At 359 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fulton, moving east at 25 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Fulton, Kingdom City and Carrington.
LAT...LON 3879 9213 3888 9212 3894 9206 3892 9174
3874 9182
TIME...MOT...LOC 2059Z 279DEG 20KT 3886 9200
KDThunderstorm Wind, Marion
- When
- July 17, 3:12 PM CST to 3:13 PM CST
- Where
- Marion County, 1.81 mi W of Hannibal to 1.61 mi ENE of Hannibal
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.697, -91.414
Thunderstorm winds blew down several trees and power lines around town.
Thunderstorm Wind, Ralls
- When
- July 17, 3:23 PM CST
- Where
- Ralls County, New London
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.580, -91.400
Thunderstorm winds blew down a 12 inch diameter tree in town.
Thunderstorm Wind, Lincoln
- When
- July 17, 4:05 PM CST
- Where
- Lincoln County, Elsberry to 1.28 mi ESE of Elsberry
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.170, -90.800
Thunderstorm winds snapped off several large tree limbs and knocked down a couple of power lines around town.
Thunderstorm Wind, St. Charles
- When
- July 17, 4:35 PM CST
- Where
- St. Charles County, 1.57 mi SE of Elm Pt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.803, -90.480
Thunderstorm winds blew down a large tree on 6th Street.
Thunderstorm Wind, St. Charles
- When
- July 17, 4:48 PM CST
- Where
- St. Charles County, 2.02 mi NE of Cottleville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.770, -90.623
Thunderstorm winds blew down a large tree limb.
Thunderstorm Wind, St. Louis (C)
- When
- July 17, 5:00 PM CST to 5:02 PM CST
- Where
- St. Louis (C) County, 2.74 mi N of Tower Grove to 0.19 mi SE of Tower Grove
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.690, -90.276
Thunderstorm winds blew several power lines and a large tree on the northwest side of the city.
Thunderstorm Wind, Franklin
- When
- July 17, 5:08 PM CST to 5:10 PM CST
- Where
- Franklin County, 0.46 mi WNW of Pacific to 0.4 mi NE of Pacific
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.482, -90.748
Several trees were blown down around town.
Thunderstorm Wind, Jefferson
- When
- July 17, 5:40 PM CST
- Where
- Jefferson County, 0.87 mi WNW of Dittmer to 0.46 mi WNW of Dittmer
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.337, -90.694
Thunderstorm winds blew down a large tree in town as well as several power lines.
Thunderstorm Wind, Osage
- When
- July 17, 6:00 PM CST
- Where
- Osage County, 0.32 mi N of Linn
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.485, -91.850
Thunderstorm winds blew down several large tree limbs around town.
Flash Flood, Franklin
- When
- July 17, 7:05 PM CST to 9:30 PM CST
- Where
- Franklin County, 1.66 mi WNW of Berger to 2.25 mi WNW of Strain
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.691, -91.357
Up to five inches of rain fell in a short amount of time causing flash flooding across the western portions of Franklin County. In Gerald, several roads were closed due to high water. Also, in New Haven a culvert was washed out and several roads were closed due to high water.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 17 to 21, 201959 injured · 4 events
- Excessive Heat in Illinois, July 17 to 21, 20192 deaths · 2 events
- Excessive Heat in Oklahoma, July 17 to 20, 201935 injured · 17 events
- Damaging Winds in Connecticut, July 17, 20191 death · $29,000 · 61 kt wind · 6 events
- Rip Current in Florida, July 17, 20191 death · 1 event
- Tornado and Flash Flood in South Dakota, July 17, 20193 injured · $405,000 · EF1 · 27 events
- Damaging Winds in Georgia, July 17 to 18, 20191 injured · $136,000 · 60 kt wind · 10 events
- Flooding and Damaging Winds in Massachusetts, July 17, 2019$52,000 · 55 kt wind · 33 events
- Damaging Winds and Lightning Strikes in New York, July 17, 20191 injured · $53,000 · 61 kt wind · 12 events
- Excessive Heat in Iowa, July 17 to 20, 201951 events
- Damaging Winds in North Carolina, July 17, 2019$79,000 · 50 kt wind · 6 events
- Damaging Winds in Pennsylvania, July 17, 20192 injured · $19,000 · 61 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849663, 849664, 849669, 849670, 849671, 849925, 849926, 849929, 849930, 849931.